Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 48, NWS Amarillo, TX

April 28, 20164 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 28, 2016, 8:00 PM CDT for 4 counties in Texas. It was in force for 75 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2016, 8:00 PM CDT (01:00 UTC)
Expired
Apr 28, 2016, 9:15 PM CDT
In force
75 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Hansford County, TX, Hutchinson County, TX, Ochiltree County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 104 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 8:29 PM CDTHAIL 218 S Perryton, TXTWO INCH HAIL BUSTED WINDSHIELD ON HIGHWAY 70 SOUTH OF PERRYTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 4:13 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
699 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
1.7
Supercell composite
12.4

Open this sounding in Storm Lab

The text

As transmitted.

166 
WUUS54 KAMA 290100
SVRAMA
TXC195-233-357-393-290215-
/O.NEW.KAMA.SV.W.0048.160429T0100Z-160429T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
800 PM CDT THU APR 28 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROBERTS COUNTY IN THE PANHANDLE OF TEXAS...
  OCHILTREE COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHEASTERN HANSFORD COUNTY IN THE PANHANDLE OF TEXAS...
  NORTHEASTERN HUTCHINSON COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 915 PM CDT

* AT 759 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 5 MILES WEST OF SPEARMAN TO 12 MILES EAST OF
  STINNETT...MOVING NORTHEAST AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
           PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  SPEARMAN...WOLF CREEK PARK AND WAKA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3576 10125 3599 10125 3621 10129 3644 10055
      3576 10054
TIME...MOT...LOC 0059Z 229DEG 21KT 3618 10129 3582 10122 

HAIL...1.50IN
WIND...60MPH
 
$$

BRB
4 follow-up statements
316 
WWUS54 KAMA 290115
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
815 PM CDT THU APR 28 2016

TXC195-233-357-393-290215-
/O.CON.KAMA.SV.W.0048.000000T0000Z-160429T0215Z/
ROBERTS TX-OCHILTREE TX-HANSFORD TX-HUTCHINSON TX-
815 PM CDT THU APR 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR ROBERTS...OCHILTREE...SOUTHEASTERN HANSFORD AND NORTHEASTERN
HUTCHINSON COUNTIES...

AT 814 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR SPEARMAN TO 24 MILES NORTHWEST OF CODMAN...MOVING
EAST AT 30 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
         PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. HAIL MAY 
         ACCUMULATE ON ROADWAYS CAUSING HAZARDOUS TRAVEL. 

LOCATIONS IMPACTED INCLUDE...
SPEARMAN...WOLF CREEK PARK AND WAKA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3578 10125 3597 10114 3619 10129 3621 10129
      3644 10055 3576 10054 3576 10125
TIME...MOT...LOC 0114Z 252DEG 24KT 3617 10118 3593 10101 

HAIL...1.50IN
WIND...60MPH
 
$$

BRB
465 
WWUS54 KAMA 290132
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
832 PM CDT THU APR 28 2016

TXC195-290141-
/O.CAN.KAMA.SV.W.0048.000000T0000Z-160429T0215Z/
HANSFORD TX-
832 PM CDT THU APR 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HANSFORD COUNTY
IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
CENTRAL TEXAS.

LAT...LON 3576 10125 3577 10125 3596 10114 3598 10115
      3606 10109 3627 10109 3644 10055 3576 10054
TIME...MOT...LOC 0131Z 242DEG 30KT 3625 10106 3597 10083 

$$

TXC233-357-393-290215-
/O.CON.KAMA.SV.W.0048.000000T0000Z-160429T0215Z/
ROBERTS TX-OCHILTREE TX-HUTCHINSON TX-
832 PM CDT THU APR 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR ROBERTS...OCHILTREE AND NORTHEASTERN HUTCHINSON COUNTIES...

AT 831 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR WAKA TO 19 MILES SOUTHWEST OF WOLF CREEK PARK...
MOVING NORTHEAST AT 35 MPH.

HAZARD...HAIL UP TO PING PONG BALL SIZE. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. HAIL MAY 
         ACCUMULATE ON ROADWAYS CAUSING HAZARDOUS TRAVEL. 

LOCATIONS IMPACTED INCLUDE...
WOLF CREEK PARK AND WAKA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3576 10125 3577 10125 3596 10114 3598 10115
      3606 10109 3627 10109 3644 10055 3576 10054
TIME...MOT...LOC 0131Z 242DEG 30KT 3625 10106 3597 10083 

HAIL...1.50IN
WIND...<50MPH
 
$$

BRB
470 
WWUS54 KAMA 290153
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
853 PM CDT THU APR 28 2016

TXC233-357-393-290215-
/O.CON.KAMA.SV.W.0048.000000T0000Z-160429T0215Z/
ROBERTS TX-OCHILTREE TX-HUTCHINSON TX-
853 PM CDT THU APR 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR ROBERTS...SOUTHEASTERN OCHILTREE AND EAST CENTRAL HUTCHINSON
COUNTIES...

AT 852 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
WOLF CREEK PARK...OR 17 MILES NORTHWEST OF CANADIAN...MOVING EAST AT
30 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED OVER RURAL WESTERN
ROBERTS COUNTY AND WAS ALSO MOVING EAST AT 30 MPH. 

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS POSSIBLE. HAIL MAY ACCUMULATE ON
         ROADWAYS CAUSING HAZARDOUS TRAVEL. 

LOCATIONS IMPACTED INCLUDE...
WOLF CREEK PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3606 10108 3630 10055 3576 10054 3576 10121
TIME...MOT...LOC 0152Z 249DEG 28KT 3606 10064 

HAIL...1.00IN
WIND...<50MPH
 
$$

BRB
426 
WWUS54 KAMA 290204
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
904 PM CDT THU APR 28 2016

TXC233-357-290213-
/O.CAN.KAMA.SV.W.0048.000000T0000Z-160429T0215Z/
OCHILTREE TX-HUTCHINSON TX-
904 PM CDT THU APR 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OCHILTREE AND
EAST CENTRAL HUTCHINSON COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND THEREFORE
THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT.

LAT...LON 3576 10109 3590 10105 3604 10055 3576 10054
TIME...MOT...LOC 0203Z 262DEG 28KT 3583 10097 3563 10101 

$$

TXC393-290215-
/O.CON.KAMA.SV.W.0048.000000T0000Z-160429T0215Z/
ROBERTS TX-
904 PM CDT THU APR 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CENTRAL ROBERTS COUNTY...

AT 903 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 17 MILES NORTHWEST OF CODMAN TO 6 MILES NORTHWEST OF
PAMPA...MOVING EAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS POSSIBLE. 

THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
CENTRAL ROBERTS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3576 10109 3590 10105 3604 10055 3576 10054
TIME...MOT...LOC 0203Z 262DEG 28KT 3583 10097 3563 10101 

HAIL...1.00IN
WIND...<50MPH
 
$$

BRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:53 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 28, 6:53 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
653 PM CDT THU APR 28 2016

.AVIATION...
STRONG SOUTHEAST AND EAST LOW-LEVEL FLOW WILL SUSTAIN MOISTURE
SUPPLY FOR SCATTERED TO NUMEROUS THUNDERSTORMS THIS EVENING AND
OVERNIGHT.  CURRENT RADAR TRENDS SUGGEST THAT TERMINALS WILL BE
SPARED FROM STRONGEST CONVECTION IN THE NEAR TERM.  AS LOW LEVELS
CONTINUE TO MOISTEN...MVFR TO IFR CEILINGS ARE EXPECTED TO DEVELOP.
IMPROVEMENT WILL BE SLOW TO OCCUR ON FRIDAY.  CURRENT THINKING IS
THAT CLEARING WILL OCCUR FRIDAY AFTERNOON AT KDHT AND KAMA AS
BOUNDARY LIFTS NORTH...WITH SOUTHWEST SURFACE WINDS IN ITS WAKE.  KGUY
EXPECTED TO REMAIN IFR OR MVFR THROUGH END OF FORECAST.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 443 PM CDT THU APR 28 2016/

DISCUSSION...

MESOSCALE UPDATE...
CONVECTION HAS FORMED WITHIN THE LOW-LEVEL THETA-E AXIS ACROSS THE
SOUTHWEST TEXAS PANHANDLE EXTENDING SOUTHWARD ALONG THE I-27
CORRIDOR. EARLIER THINKING HAS CHANGED LITTLE. CONVECTION SHOULD
CONTINUE TO INTENSIFY OVER THE NEXT FEW HOURS IN A MODESTLY UNSTABLE
ENVIRONMENT (1000-1500 MLCAPE ON MESOANALYSIS). EFFECTIVE SHEAR IS
MORE THAN SUFFICIENT (50-55 KNOTS) FOR STORM ORGANIZATION INCLUDING
SUPERCELLS. HAIL WILL BE THE PRIMARY THREAT BUT DAMAGING WIND GUSTS
WILL BE POSSIBLE GIVEN WELL MIXED BOUNDARY LAYER BUT THIS THREAT
SHOULD SUBSIDE BY MID EVENING AS BOUNDARY LAYER STABILIZES. THE
WINDOW FOR A BRIEF ISOLATED TORNADO WOULD MOST LIKELY BE BETWEEN
ABOUT 6 PM AND 10 PM WHEN THE LOW LEVEL JET STRENGTHENS AND 0-1 KM
HELICITY INCREASES TO AROUND 150-200 M2/S2...BUT BEFORE THE BOUNDARY
LAYER BEGINS TO STABILIZE. AFTERWARDS THE THREAT WILL PRIMARILY BE
MARGINALLY SEVERE HAIL LASTING FROM LATE EVENING THROUGH MUCH OF THE
NIGHT AS CONVECTION MOVES NORTH OF THE STATIONARY FRONT AND
BECOMES INCREASINGLY ELEVATED.

A PEAK AT WHAT IS IN SO FAR FROM THE SPECIAL 21Z SOUNDING REVEALS
FAIRLY UNIDIRECTIONAL SOUTHEASTERLY FLOW IN THE LOWEST 1.5 KM WITH
SUBSTANTIAL VEERING ABOVE THIS YIELDING 0-3KM SRH VALUES OF AROUND
150 M2/S2. A MORE SUBSTANTIAL TORNADO THREAT WILL BE LIMITED BY LACK
OF SIGNIFICANT TURNING IN A SHALLOWER NEAR-SURFACE LAYER AS WELL AS
STRONGER LOW LEVEL SPEED SHEAR AND MARGINAL LCL HEIGHTS. WE WILL
CONTINUE TO MONITOR TRENDS IN THE VWP AND MODIFY THE SOUNDING AS
SURFACE OBS CHANGE/MOISTURE INCREASES. ALSO NOTED IN THE FIRST
GLANCE OF THE SOUNDING IS THAT 100 MB ML PARCELS REMAINED SLIGHTLY
CAPPED. THIS CAN BE EASILY BE OVERCOME WITH LOW LEVEL MOISTENING
OVER THE NEXT COUPLE OF HOURS. WE WILL UPDATE WITH ANY PERTINENT
INFORMATION FROM THE COMPLETED 21Z SOUNDING AND/OR OTHER
OBSERVATIONAL DATA AS NECESSARY.

BRB

SHORT TERM...
SEE SHORT TERM DISCUSSION BELOW FROM BRB.

LONG TERM...
FRIDAY THROUGH WEDNESDAY NIGHT...
THE UPPER LOW RESPONSIBLE FOR THE WEATHER TODAY WILL BE CENTERED OVER
THE UTAH/COLORADO BORDER FRIDAY AND CONTINUE SLIDING EAST. THE UPPER
LEVEL JET WILL SWING AROUND THE BASE OF THE LOW AND PUT THE NORTHERN
AND EASTERN SECTIONS OF THE PANHANDLES IN THE LEFT EXIT REGION...THUS
CAUSING SYNOPTIC SCALE ASCENT. A WARM FRONT WILL LIFT INTO THE
MIDDLE OF THE TEXAS PANHANDLE ON FRIDAY. THE MID LEVELS WILL SEE DRY
AIR ADVECTION AND THUS ALLOW SIGNIFICANT COOLING AT THESE LEVELS FOR
STORMS THAT FORM. THIS WILL CREATE MORE POTENTIAL FOR GUSTY WINDS AND
LARGER HAIL AS DOWNDRAFTS WILL BE COOLER AND SLOW MELTING. CONFIDENCE
ON THE FORECAST FOR FRIDAY IS NOT VERY HIGH ON THIS OUTCOME AS THE
SCENARIO OF THE OKLAHOMA PANHANDLE BEING SOCKED IN WITH LOW STRATUS
AND DRIZZLE SEEMS JUST AS PLAUSIBLE. FOR NOW HAVE GONE WITH THE
THUNDERSTORM POSSIBILITY SINCE LARGE SCALE SYNOPTIC FORCING WILL
LIKELY PLAY A BIGGER ROLE IN THE OUTCOME. IF THE LATTER OPTION DOES
PLAY OUT...FORECASTED TEMPS WILL ALSO BE AFFECTED AS THE OKLAHOMA
PANHANDLE WILL LIKELY STRUGGLE TO GET INTO THE 50S.

A COLD FRONT WILL PUSH THROUGH THE PANHANDLES FRIDAY NIGHT INTO
SATURDAY MORNING AND SATURDAY WILL SEE THE FIRST LOW MOVE NORTH TO
KANSAS/NEBRASKA AND THE UPPER LEVEL JET FORCING WILL BE LOST. THIS
WILL ALLOW THE PANHANDLES A CHANCE TO DRY OUT A BIT AND SEE SOME SUN.
WEAK RIDGING WILL BUILD IN BRIEFLY BEFORE A SECOND UPPER LEVEL LOW
WHICH DROPPED INTO THE GREAT BASIN STARTS TO EJECT ACROSS THE CENTRAL
GREAT PLAINS. AS THIS LOW APPROACHES THE AREA THE PANHANDLES WILL SEE
ANOTHER ROUND OF THUNDERSTORMS MOVE IN FROM THE WEST SUNDAY AND
CONTINUE MONDAY. MODELS DIVERGE QUITE A BIT MONDAY AND BEYOND ON
TIMING OF THE MOVEMENT OF THIS LOW...HOWEVER THEY DO AGREE THAT
TUESDAY THROUGH THURSDAY WILL SEE ANOTHER DRY SPELL AS THE LOW MOVES
AWAY AND UPPER LEVEL RIDGING BUILDS OVER THE WESTERN CONUS.

BEAT

PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                51  70  42  66  42 /  60  30  10   5   5
BEAVER OK                  51  58  42  62  39 /  80  70  30   5   5
BOISE CITY OK              44  54  34  58  35 /  80  70  20  10  20
BORGER TX                  55  68  46  66  45 /  70  50  10   5   5
BOYS RANCH TX              49  70  40  65  41 /  50  30  10  10  10
CANYON TX                  50  72  39  67  41 /  50  20  10   5   5
CLARENDON TX               54  74  45  69  45 /  60  40  10   5   5
DALHART TX                 47  62  37  62  38 /  60  40  20  10  20
GUYMON OK                  48  56  41  62  41 /  80  70  30   5  10
HEREFORD TX                46  73  40  68  41 /  40  20   5  10  10
LIPSCOMB TX                53  62  45  65  43 /  70  70  20   5   5
PAMPA TX                   53  67  44  64  43 /  70  50  10   5   5
SHAMROCK TX                56  73  47  70  46 /  60  50  10   5   5
WELLINGTON TX              58  78  48  73  47 /  70  50  10   5   5

PREV DISCUSSION... /ISSUED 147 PM CDT THU APR 28 2016/

SHORT TERM...
LATEST SURFACE ANALYSIS INDICATES A STATIONARY FRONT EXTENDING FROM
EAST-CENTRAL NEW MEXICO TO JUST SOUTH OF OUR FORECAST AREA TO NEAR
THE RED RIVER. WEAK CONVERGENCE IN LAPS STREAMLINE ANALYSIS IS NOTED
ALONG THIS BOUNDARY. EAST-SOUTHEASTERLY FLOW WILL CONTINUE
INCREASING IN RESPONSE TO FALLING PRESSURES TO THE WEST AS THE MAIN
UPPER LEVEL SYSTEM APPROACHES. SHORT TERM MODEL GUIDANCE CONTINUES
TO SUGGEST RAPID LOW-LEVEL MOISTURE RETURN THROUGHOUT THE DAY WITH A
CONSENSUS INDICATING MID 50 DEGREE DEW POINTS REACHING WELL INTO THE
TEXAS PANHANDLE BY LATE AFTERNOON OR EARLY EVENING. SURFACE
OBSERVATIONS SHOW LOW TO MID 50 DEGREE DEW POINTS ALREADY AS FAR
NORTHWEST AS CHILDRESS AND MATADOR. THIS IN COMBINATION WITH SURFACE
HEATING WILL CONTRIBUTE TO WEAK IF NOT MODERATE INSTABILITY BY LATE
AFTERNOON. THE EVOLUTION OF SURFACE PRESSURE PATTERN AND BEHAVIOR OF
THE SURFACE BOUNDARY WILL HAVE IMPLICATIONS ON THE SEVERE
THUNDERSTORM POTENTIAL LATE THIS AFTERNOON AND THROUGH THE EVENING.

DEEP MIXING AND SHARPENING DRYLINE ACROSS THE SOUTHWEST PORTION OF
OUR AREA SEEMS LESS LIKELY THAN EARLIER THOUGHT BASED ON THE LATEST
TRENDS AND THE FIRST ADJUSTMENT TO THE FORECAST WE HAVE MADE IS TO
ADD PRECIPITATION TO THIS PORTION OF THE FORECAST AREA THIS
AFTERNOON. WITHIN THE COVERGENT AND MOISTENING LOW-LEVEL FLOW
ISOLATED/SCATTERED THUNDERSTORMS SHOULD DEVELOP PERHAPS ENHANCED BY A
WEAK SHORTWAVE NOW SEEN IN WATER VAPOR MOVING EASTWARD INTO EASTERN
COLORADO. THIS SHOULD BE COINCIDENT WITH A RELATIVELY NARROW LOW-
LEVEL THETA-E AXIS WHICH IS EXPECTED TO SET UP FROM NEAR OR SOUTH OF
DALHART TO THE AMARILLO AREA AND EXTEND SOUTHEASTWARD JUST AHEAD OF A
SHARPENING DRYLINE JUST SOUTH OF OUR AREA. LARGE HAIL AND DAMAGING
WINDS WOULD BE THE PRIMARY THREAT WITH PERHAPS A BRIEF WINDOW FOR A
TORNADO OR TWO THIS EVENING. TWO CONTRIBUTING FACTORS TO THE TORNADO
THREAT WILL BE 1.) INCREASING LOW LEVEL JET CONTRIBUTING TO
STRENGTHENING 0-1KM BULK SHEAR VALUES OF AROUND 25 KNOTS (THERE IS
QUITE A SPREAD IN 850 MB SPEEDS AND RESULTANT LOW LEVEL SHEAR VALUES
IN THE SHORT TERM GUIDANCE) AND 2.) CONTINUED MOISTENING RESULTING IN
LCL HEIGHTS OF AROUND 1KM...POSSIBLY LOWER.

WE WILL PROVIDE AN UPDATED DISCUSSION FOCUSING ON SEVERE POTENTIAL
LATER THIS AFTERNOON ONCE FURTHER ANALYSIS IS COMPLETED AND AS WE
CONTINUE TO MONITOR TRENDS. A SPECIAL 21Z SOUNDING IS BEING
CONSIDERED. WE ARE PARTICULARLY INTERESTED IN THE EVOLUTION OF THE
LOW LEVEL WIND FIELDS LATER TODAY AND MAY BE ABLE TO CAPTURE THE
BEGINNING OF THIS SUFFICIENTLY WITH THE 00Z SOUNDING. SO AN EARLIER
SOUNDING MAY BE OF LITTLE VALUE.

CONVECTION SHOULD EXPAND IN COVERAGE LATER TONIGHT AS ISENTROPIC
ASCENT OCCURS ATOP THE AFOREMENTIONED BOUNDARY STRENGTHENS WITH THE
APPROACH OF THE CLOSED LOW NOW OVER ARIZONA. ASCENT IS STRONGEST AND
CONDENSATION PRESSURE DEFICIT VALUES ARE LOWEST IN THE NORTHWEST
LATE THIS EVENING AND EARLY TONIGHT SO THIS IS WHERE WE HAVE PLACED
THE HIGHEST PROBABILITIES. ELEVATED INSTABILITY APPEARS SUFFICIENT
FOR AT LEAST MARGINALLY SEVERE HAIL LATE INTO THE NIGHT. ANY SURFACE
BASED STORMS AND WIND/TORNADO RISK SHOULD BE FURTHER SOUTH NEAR THE
BOUNDARY AND BEFORE DECOUPLING INCREASES SUBSTANTIALLY LATE THIS
EVENING OR EARLY TONIGHT. AFTER WHICH THE PRIMARY THREAT WILL BE
HAIL.

THE LONG TERM PORTION OF THE DISCUSSION WILL BE SENT LATER THIS
AFTERNOON.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                51  70  42  66  42 /  60  30  10   5   5
BEAVER OK                  51  58  42  62  39 /  80  70  30   5   5
BOISE CITY OK              44  54  34  58  35 /  80  70  20  10  20
BORGER TX                  55  68  46  66  45 /  70  50  10   5   5
BOYS RANCH TX              49  70  40  65  41 /  50  30  10  10  10
CANYON TX                  50  72  39  67  41 /  50  20  10   5   5
CLARENDON TX               54  74  45  69  45 /  60  40  10   5   5
DALHART TX                 47  62  37  62  38 /  60  40  20  10  20
GUYMON OK                  48  56  41  62  41 /  80  70  30   5  10
HEREFORD TX                46  73  40  68  41 /  40  20   5  10  10
LIPSCOMB TX                53  62  45  65  43 /  70  70  20   5   5
PAMPA TX                   53  67  44  64  43 /  70  50  10   5   5
SHAMROCK TX                56  73  47  70  46 /  60  50  10   5   5
WELLINGTON TX              58  78  48  73  47 /  70  50  10   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/10
Hazardous weather outlook, Apr 28, 4:19 PM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
419 PM CDT THU APR 28 2016

OKZ001>003-TXZ001>020-291000-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
419 PM CDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING ACROSS MOST OF
THE OKLAHOMA AND TEXAS PANHANDLES. SOME STORMS MAY BECOME STRONG TO
SEVERE MAINLY ACROSS THE CENTRAL AND EASTERN PORTIONS OF THE TEXAS
PANHANDLE WITH LARGE HAIL...DAMAGING WINDS...AND LOCALIZED HEAVY
RAINFALL THE PRIMARY HAZARDS. THUNDERSTORMS MAY BECOME MORE
WIDESPREAD OVERNIGHT TONIGHT WITH LARGE HAIL AND LOCALIZED HEAVY
RAINFALL CONTINUING TO BE A THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL CONTINUE FRIDAY AND FRIDAY NIGHT. SOME OF THESE
THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE
MAIN THREATS. THUNDERSTORMS ARE ONCE AGAIN EXPECTED ACROSS THE
SOUTHWESTERN PANHANDLES SATURDAY AFTERNOON AND THEN SPREADING
EASTWARD ACROSS THE REMAINDER OF THE PANHANDLES SATURDAY NIGHT
THROUGH MONDAY. THE THREAT FOR SEVERE WEATHER WITH THESE STORMS IS
LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE ALERT AND EXPECT
ACTIVATION THIS EVENING THROUGH TONIGHT ACROSS THE CENTRAL AND
EASTERN TEXAS PANHANDLE.

BEAT

In the hours before

Special weather statement, Apr 28, 6:49 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
649 PM CDT THU APR 28 2016

TXZ020-290030-
COLLINGSWORTH TX-
649 PM CDT THU APR 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLLINGSWORTH COUNTY
UNTIL 730 PM CDT...

AT 647 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF DODSON...OR 14 MILES SOUTH OF WELLINGTON...MOVING
EAST AT 40 MPH.

THE NORTHERN EDGE OF THIS STORM WILL MOVE OVER DODSON PRODUCTING
HAIL UP TO NICKEL SIZE AND WIND GUSTS UP TO 50 MPH. LARGER HAIL WILL
LIKELY BE CONFINED TO CHILDRESS COUNTY.

LOCATIONS IMPACTED INCLUDE...
DODSON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
CENTRAL TEXAS.

LAT...LON 3475 10033 3479 10031 3494 10000 3475 10000
TIME...MOT...LOC 2347Z 248DEG 36KT 3464 10020

BRB
Local storm report, Apr 28, 7:15 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
715 PM CDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             2 S MASTERSON           35.61N 101.96W
04/28/2016  E1.25 INCH       POTTER             TX   COUNTY OFFICIAL

            HALF DOLLAR SIZE HAIL REPORTED SOUTH OF MASTERSON.

&&

EVENT NUMBER AMA1600222

LORENZEN
Local storm report, Apr 28, 7:24 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
724 PM CDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             2 S MASTERSON           35.61N 101.96W
04/28/2016  E0.88 INCH       POTTER             TX   AMATEUR RADIO

&&

EVENT NUMBER AMA1600223

COCKRELL
Local storm report, Apr 28, 7:33 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
733 PM CDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             4 N STINNETT            35.88N 101.44W
04/28/2016  E1.75 INCH       HUTCHINSON         TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1600224

COCKRELL
Local storm report, Apr 28, 7:49 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
749 PM CDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             FRITCH                  35.64N 101.60W
04/28/2016  E0.75 INCH       HUTCHINSON         TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1600225

14
Local storm report, Apr 28, 7:59 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
759 PM CDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             1 S FRITCH              35.63N 101.60W
04/28/2016  E1.00 INCH       HUTCHINSON         TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1600226

14

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:15 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter51 min
Apr 28, 8:04 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts71 min
Apr 28, 8:44 PM CDTSpecial Weather StatementAMADonley31 min
Apr 28, 9:10 PM CDTSpecial Weather StatementAMADonley35 min
Apr 28, 9:16 PM CDTSpecial Weather StatementAMARoberts29 min
Apr 28, 9:18 PM CDTSevere Thunderstorm WarningAMARoberts42 min
Apr 28, 9:21 PM CDTSpecial Weather StatementAMAWheeler24 min
Apr 28, 9:41 PM CDTSevere Thunderstorm WarningAMAHemphill64 min
Apr 28, 9:44 PM CDTSpecial Weather StatementAMACollingsworth31 min
Apr 28, 10:21 PM CDTSpecial Weather StatementAMAHutchinson24 min
Apr 28, 11:02 PM CDTSpecial Weather StatementAMADallam28 min
Apr 28, 11:31 PM CDTSpecial Weather StatementAMADallam44 min
Apr 28, 11:43 PM CDTSevere Thunderstorm WarningAMADallam47 min
Apr 29, 12:25 AM CDTSevere Thunderstorm WarningAMADallam, Sherman39 min
Apr 29, 1:02 AM CDTSevere Thunderstorm WarningAMASherman43 min
Apr 29, 1:39 AM CDTSevere Thunderstorm WarningAMAHansford, Sherman26 min
Apr 29, 2:22 AM CDTSpecial Weather StatementAMAMoore38 min
Apr 29, 2:42 AM CDTSpecial Weather StatementAMAMoore48 min
Apr 29, 2:53 AM CDTSevere Thunderstorm WarningAMAOchiltree52 min
Apr 29, 3:21 AM CDTSpecial Weather StatementAMAHansford, Moore, Sherman39 min
Apr 29, 3:50 AM CDTSpecial Weather StatementAMAOchiltree55 min
Apr 29, 3:59 AM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree21 min
Apr 29, 4:07 AM CDTSpecial Weather StatementAMAHutchinson, Moore38 min
Apr 29, 5:02 AM CDTSpecial Weather StatementAMAPotter, Randall43 min
Apr 29, 6:27 AM CDTSpecial Weather StatementAMACarson48 min
Apr 29, 6:36 AM CDTSpecial Weather StatementAMAOldham24 min
Apr 29, 7:36 AM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.